Alert archive / Hawaii / Blizzard Warnings in 2018
Blizzard Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this blizzard warning at Mar 24, 2018, 3:16 AM HST for Hawaii County, Hawaii. It took effect at Mar 24, 2018, 6:00 AM HST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2018, 3:16 AM HST (13:16 UTC)
- In effect from
- Mar 24, 2018, 6:00 AM HST
- Expired
- Mar 25, 2018, 3:36 AM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWHW40 PHFO 241316 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 316 AM HST Sat Mar 24 2018 HIZ028-250230- /O.UPG.PHFO.WS.A.0004.180324T1600Z-180325T1600Z/ /O.NEW.PHFO.BZ.W.0001.180324T1600Z-180325T1600Z/ Big Island Summits- 316 AM HST Sat Mar 24 2018 ...BLIZZARD WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST SUNDAY... * WHAT...Blizzard conditions expected. Travel will be very dangerous to impossible. Total snow accumulations 2 to 6 inches are expected. * WHERE...Big Island Summits above 12000 feet elevation. * WHEN...6 AM this morning to 6 AM Sunday morning. * ADDITIONAL DETAILS...Sustained winds up to 80 mph with gusts up to 100 mph will cause whiteout conditions with zero visibilities in snow, blowing snow and dense fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel to the summits. $$ RCB
2 follow-up statements
075 WWHW40 PHFO 250128 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 328 PM HST Sat Mar 24 2018 HIZ028-251430- /O.CON.PHFO.BZ.W.0001.000000T0000Z-180325T1600Z/ Big Island Summits- 328 PM HST Sat Mar 24 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY... * WHAT...Blizzard conditions expected. Travel will be very dangerous to impossible. Total snow accumulations 2 to 6 inches are expected. * WHERE...Big Island Summits above 12000 feet elevation. * WHEN...Through late tonight. * ADDITIONAL DETAILS...Sustained winds up to 80 mph with gusts up to 100 mph will cause whiteout conditions with zero visibilities in snow, blowing snow and dense fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel to the summits. $$ Morrison
237 WWHW40 PHFO 251336 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 336 AM HST Sun Mar 25 2018 HIZ028-251445- /O.CAN.PHFO.BZ.W.0001.000000T0000Z-180325T1600Z/ Big Island Summits- 336 AM HST Sun Mar 25 2018 ...BLIZZARD WARNING IS CANCELLED FOR THE BIG ISLAND SUMMITS... Snowfall has ended on the summits of Maunakea and Maunaloa on the Big Island and visibility has improved. Reports of up to 12 inches of storm total snow has fallen with this last storm system. A combination of icy roads and strong gusty winds will continue to produce dangerous driving conditions on all roads to the summits for at least the next 36 hours. $$ RCB
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this blizzard warning went out at Mar 23, 11:26 PM HST, 3 hours 50 minutes earlier.
Area forecast discussion, Mar 23, 11:26 PM HST, 3 hours 50 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 1126 PM HST Fri Mar 23 2018 .SYNOPSIS... Unsettled weather conditions are expected through the Saturday night as a series of low pressure troughs move through the state. Heavy rainfall and thunderstorms will be possible at times as these disturbances move through. Conditions are expected to improve across the area on Sunday. A light wind regime will allow for daytime sea breezes and overnight land breezes Sunday through the middle of next week. This will allow for daytime shower development over interior and leeward sections of the islands, with showers hugging the coast at night. Light trade winds may return late next week. && .DISCUSSION... A strong high pressure center remains northeast of the islands with a low north-northwest of the state. An upper level trough will continue to move into the islands from the west deepening a surface trough into a surface low south of the islands. Otherwise tropical moisture will continue to stream northward across the state with increasing showers from Kauai to Maui expected through Saturday morning. The deep moisture and showers will continue to spread eastward to the Big Island on Saturday with moderate to heavy rainfall and some thunderstorm activity. Overall, we expect a fairly wet night on Kauai and Oahu, with showers increasing across Maui County this evening as well. The most persistent shower activity is then expected to shift from west to east across the island chain Saturday and Saturday night, exiting to the east of the state after midnight. There will likely remain some lingering shower activity over the islands in association with the secondary trough of low pressure Saturday afternoon in Saturday evening however. As far as flooding potential goes, the combination of deep tropical moisture surging northward in advance of the pair of low pressure troughs along with strong forcing for ascent, could result in some heavy rainfall and thunderstorms across the islands. The Flash Flood Watch remains in effect through 6 PM Sunday. In addition to the potential for heavy rainfall, there is a threat for severe weather mainly across the Big Island as the lead trough of low pressure moves through. Model solutions show plenty of deep layer shear of 45-55 knots in the 0-6 km layer to support organized convection. The limiting factor will be surface based instability, with Most Unstable (MU) CAPE values in the 500 to 1000 J/KG range. The other factor that lowers confidence about severe weather occurring is that the model solutions have shifted quite a bit from the previous run regarding location where the severe weather potential would be highest. That said, based on the latest guidance, the highest probability of severe weather appears to be across the Big Island, with damaging straight line winds of 60+ mph and isolated tornadoes being the main threats. Finally, the summit weather on the Big Island will continue to deteriorate. Upper level winds have increased significantly and a High Wind Warning was issued through 6 AM Sunday. Additionally, with the deep moisture moving through, there is the potential for heavy snow at the summits. This is a little uncertain given summit level temperatures around or a little above freezing. Nevertheless the potential appears to be there for heavy snow on Saturday and a Winter Storm Watch was issued. Sunday through next Friday, Conditions should improve across the islands on Sunday as a surface low intensifies north of the state. Over the islands a weak wind regime will remain in place through the first half of the week, with light trades returning by late next week. As a result, we should see a more convective weather pattern featuring daytime shower development over the interior and leeward sections of the islands, with shower activity remaining offshore or near the coast at night. && .AVIATION... With surface and upper air troughs approaching the state from the west and a good supply of low level moisture, broken to overcast multilayered cloudiness and precipitation, and possibly isolated thunderstorms, will be affecting the islands over the next day or two. Most of the inclemency, including widespread MVFR conditions and pockets of IFR, will be moving through Kauai and Oahu initially and will then move down the chain thereafter. AIRMETs for mountain obscuration are currently in effect for Kauai, Oahu, and Molokai; and eastern portions of the Big Island. Temporary light in-cloud icing expected for Oahu, Kauai, Molokai, and surrounding waters through tonight, and then likely expanding to the east later. && .MARINE... The nearshore buoys indicate the northeast swell continues to slowly decline this evening, with surf along east facing shores expected to remain below High Surf Advisory levels. The current northeast swell will continue to subside this weekend, and no other significant swells are expected through early next week. A modest north-northeast swell is expected from Saturday night into Monday. A small northwest swell is also expected from Sunday night through Tuesday, followed by another small northwest swell during the middle of next week. Small south-southwest and southwest swells are also expected from today into early next week. Even though winds and seas are expected to remain generally below Small Craft Advisory (SCA) levels overnight, mariners should be aware of the threat of inclement weather overnight and through this weekend, with locally strong winds and high seas due to possible thunderstorms. An area of low pressure is expected to move across the state this weekend, producing an extended period of rain, with a chance of thunderstorms and locally heavy rainfall. The current forecast continues to show a belt of localized south to southwest winds approaching 25 knots developing along the eastern flank of this low. Should this pan out, we may need to re-post an SCA Saturday for portions of the waters adjacent to the western islands. Once this low begins to depart the state, expect westerly winds to spread across the islands from Saturday night through Sunday, followed by light and variable winds early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday afternoon for Niihau-Kauai- Oahu-Molokai-Lanai-Kahoolawe-Maui. Flash Flood Watch from 6 AM HST Saturday through late Saturday night for Kona-South Big Island-Big Island North and East-Kohala- Big Island Interior. High Wind Warning until 6 AM HST Sunday for Big Island Summits. Winter Storm Watch from 6 AM HST Saturday through late Saturday night for Big Island Summits. && DISCUSSION...Bohlin/Jelsema AVIATION...Kinel MARINE...Jacobson
In the hours before
Local storm report, Mar 24, 1:32 AM HST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
132 AM HST SAT MAR 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM FLASH FLOOD 1 S WAIKANE 21.49N 157.88W
03/24/2018 HONOLULU HI EMERGENCY MNGR
KAMEHAMEHA HWY CLOSED AT WAIAHOLE STREAM DUE TO 1 FT OF
STANDING WATER. TWO VEHICLES WERE STRANDED.
&&
JGIBBSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:41 PM HST | High Wind Warning | HFO | Hawaii | 42 hr |
| Mar 23, 3:41 PM HST | Winter Storm Watch | HFO | Hawaii | 12 hr |
| Mar 23, 6:12 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Mar 23, 6:16 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 23, 9:07 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 23, 9:45 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 23, 9:58 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 24, 12:40 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 24, 12:44 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 24, 3:28 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 24, 5:21 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 24, 6:19 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Mar 24, 9:02 AM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
Nearby
Blizzard Warnings in Hawaii, 2018Every blizzard warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.